You are now leaving Abacavir HSR Support. ViiV/GSK do not recommend, endorse or accept liability for sites controlled by third parties.
A 29-year-old male with a history of (herpes simplex virus) HSV and syphilis has been newly diagnosed with HIV, low CD4 (<200 cells/mm3), and high viral load.
- Negative screening result for HLA-B*5701
- Initiated abacavir, lamivudine and lopinavir/r
- Concomitant medications:
- Valacyclovir (chronic medication) initiated before antiretroviral therapy
- Co-trimoxazole initiated with antiretrovirals
Patient noted myalgias and low-grade fever peaking at 37.8°C.
Patient noted faint rash with low-grade fever peaking at 39°C approximately 9 hours after morning dose.
Patient experienced same symptoms at the same time after morning dose, but fever peaked at 38°C with fewer myalgias.
Patient was evaluated in clinic:
- Temperature 37°C
- Generalised fine urticarial rash
Course of action:
- Symptoms appear to have been resolving each day despite continued abacavir dosing over several days
- Symptom resolution and the patient’s negative HLA-B*5701 screening status suggest another aetiology
- Continue abacavir dosing with close monitoring and discontinue co-trimoxazole
- Co-trimoxazole is stopped on day 11; subject is seen in the clinic on days 12 and 13, and symptoms continue to decline in severity
- Patient is given topical steroids and antihistamines for the rash
- By day 15, rash and myalgias have resolved and patient remains afebrile on abacavir, lamivudine, and lopinavir/r
Conclusion: Hypersensitivity to Co-trimoxazole
Case #2 – alternative scenario
Patient is seen on days 12 and 13; symptoms continue but do not increase or decrease in severity.
Patient is given topical steroids and antihistamines for the rash.
By day 15, rash is resolving but myalgias continue; patient complains of malaise.
Course of action:
Permanently discontinue abacavir if no other cause of the patient’s symptoms is identified; in this case, abacavir hypersensitivity cannot be definitively ruled out.
Case #2 summary
- Consider other causes for rash and fever when patient is taking concurrent medications known to be associated with these symptoms or with allergies, particularly if screening suggests a low risk of abacavir hypersensitivity
- However, a negative HLA-B*5701 screen does not definitively rule out the possibility of a hypersensitivity reaction
- If a diagnosis of abacavir hypersensitivity cannot be excluded, then abacavir must be permanently discontinued, regardless of the results of any test